fbpx

Diabetes Case! – Guest Post

Sarah Taylor is a 2013 graduate from NDSU College of Pharmacy. Thanks for sharing your story; it is definitely a good one and one that we can all learn from!

At one nursing home where we do medication reviews, a nurse asked right away if we could take a look at one 84 year old female resident who was having tremors. We decided to look back into the nursing notes on the days that these tremors were occurring to see if we could identify what might be going on. What we found was that instead of being described as a tremor, nurses at the time reported “shakiness” and “trembling” that usually happens in the morning. We also noted that she was frequently refusing meals. The resident was a diabetic and upon review of her blood sugars we noted she was having non-fasting blood sugars frequently in the 60’s and her A1c (average blood sugar over last 90 days) was 5.8%. A relaxed A1C goal may be appropriate in the elderly. It became apparent that because the resident was refusing meals, the dose of her diabetes medication, Glipizide, was now too high and needed to be re-evaluated as she was having hypoglycemia (low blood sugars). Being a consultant pharmacist is kind of like being a detective, which is something I love about my job, because sometimes a tremor isn’t always a tremor. If you’d like to contribute your story to help others learn, please drop us an email with your story!

Absolutely free – 6 page PDF on 30 medication mistakes you should be aware of.  I created the content based on my real life experiences as a clinical pharmacist – please Click Here to check it out!

Written By Eric Christianson

October 26, 2013

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Explore Categories